Missouri, 2016

Hail in Missouri, May 13, 2016

May 13, 2016 · NWS EAX · 1 event in 1 county or zone

On the afternoon of May a storm produced nickel-sized hail near Parkville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the afternoon of May a storm produced nickel-sized hail near Parkville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 13, 1:54 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, May 13, 1:54 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
254 PM CDT FRI MAY 13 2016

.Discussion...
Issued at 254 PM CDT FRI MAY 13 2016

Instability is rather tepid this afternoon with values between
500 and 1000 J/kg due to the area of rain that has filled in ahead
of the front. Instability is expected to weaken with
time/southeastward movement with increasing CINH. Though shear will
remain strong enough to lead to some organized updrafts. So it's
questionable if the storms will be able to maintain their intensity
as they track to the southeast later this afternoon. Regardless,
strong frontal forcing and ample shear in combination with the weak
instability will maintain a severe threat as the front pushes
through.

In the wake of the front that is spreading thunderstorms over the
area, much colder air will move into the region. Temperatures by
Saturday morning will fall into the lower 40s. There may also be a
few sprinkles, most likely in the southwestern portions of the
forecast late tonight/early tomorrow morning. The cool surface high
will settle over the area by Sunday morning and it's possible some
areas will fall into the 30s for morning lows.

The next good chance for rain will come Sunday night into Monday.
Broad isentropic ascent will set up across the area with moisture
overrunning the lower level/surface front. MUCAPE values look very
small to non-existent so think widespread rain/showers are likely
with little to no chance for thunderstorms. Being north of the front
and rainy all day means it's going to be very chilly for this time
year. Highs will likely be at least 20 degrees below normal.
Temperatures don't look to recover back to normal for the rest of the
week as we remain under the influence of high pressure over the Great
Lakes. There may be several weak upper shortwave troughs move over
the area producing several chances for mainly showers mid to late
next week. Given the cooler than normal temperatures expected,
thunderstorm chances look minimal with showers possible with any
passing wave.

&&

.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1218 PM CDT FRI MAY 13 2016

Mainly VFR conditions are expected through the period. But a line of
thunderstorms expected to move through the terminals this afternoon
may produce a brief period of low MVFR or IFR visibility due to
brief heavy rainfall. Winds will also increase substantially behind
the front for a few hours before diminishing later this evening.
Timing the line of storms through the terminals ranges from about 20Z
to 23Z from northwest to southeast.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...CDB
Aviation...CDB
Hazardous weather outlook, May 13, 4:02 AM CST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 AM CDT FRI MAY 13 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
502 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THUNDERSTORMS ARE ANTICIPATED TO RETURN TO THE AREA THIS AFTERNOON
 WITH SOME BECOMING STRONG TO PERHAPS SEVERE. PRIMARY HAZARDS
 INCLUDE DANGEROUS CLOUD-TO-GROUND LIGHTNING, HAIL AND DAMAGING
 WINDS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 ADDITIONAL THUNDERSTORM CHANCES ARRIVE SUNDAY NIGHT THROUGH THE
 MIDDLE OF NEXT WEEK.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, May 13, 1:15 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 PM CDT FRI MAY 13 2016

MOZ001-002-131945-
NODAWAY MO-ATCHISON MO-
215 PM CDT FRI MAY 13 2016

...SPECIAL WEATHER STATEMENT...

AT 214 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ROCKPORT...OR NEAR TARKIO...MOVING EAST AT 45 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TARKIO...ROCK PORT...FAIRFAX...BURLINGTON JUNCTION AND ROCKPORT.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 104 AND 109.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHWESTERN MISSOURI.

LAT...LON 4050 9501 4026 9518 4026 9524 4034 9558
      4047 9551
TIME...MOT...LOC 1914Z 280DEG 41KT 4040 9549

MJ
Special weather statement, May 13, 2:06 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
306 PM CDT FRI MAY 13 2016

KSZ025-MOZ020-028-132030-
ATCHISON KS-BUCHANAN MO-PLATTE MO-
306 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ATCHISON...NORTHWESTERN
PLATTE AND SOUTHWESTERN BUCHANAN COUNTIES UNTIL 330 PM CDT...

AT 306 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LANCASTER...OR NEAR ATCHISON...MOVING EAST AT 50 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATCHISON...WESTON...RUSHVILLE...LANCASTER...LEWIS AND CLARK VILLAGE...DE
KALB...FARMINGTON...IATAN...LEWIS AND CLARK VI...BEAN LAKE AND CUMMINGS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN KANSAS...AND NORTHWESTERN MISSOURI.

LAT...LON 3963 9533 3963 9510 3962 9510 3963 9505
      3963 9480 3940 9483 3948 9535
TIME...MOT...LOC 2006Z 276DEG 45KT 3956 9524

MURRAY
Special weather statement, May 13, 2:30 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT FRI MAY 13 2016

KSZ103-105-132100-
JOHNSON KS-LEAVENWORTH KS-
330 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEAVENWORTH AND
JOHNSON COUNTIES UNTIL 400 PM CDT...

AT 330 PM CDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM NEAR
EUDORA...OR 7 MILES SOUTHEAST OF LAWRENCE...MOVING EAST AT 50 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...PRAIRIE VILLAGE...GARDNER...
MERRIAM...DE SOTO...SPRING HILL...EDGERTON...LINWOOD...CLEARVIEW CITY...
CLARE...STANLEY AND LACKMANS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 202 AND 227.
 INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 5...AND BETWEEN MILE
MARKERS 78 AND 83.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 206 AND 208.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN KANSAS.

LAT...LON 3901 9491 3899 9491 3901 9489 3900 9465
      3874 9467 3874 9506 3897 9506 3899 9507
      3898 9509 3896 9508 3898 9516 3896 9517
      3897 9519 3902 9519
TIME...MOT...LOC 2030Z 284DEG 42KT 3891 9514

MURRAY

The radar

The Pleasant Hill radar (KEAX), 56 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Platte

When
May 13, 3:10 PM CST
Where
Platte County, 1.07 mi E of Parkville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.200, -94.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636218.